Illinois, 2025Tornadoes and Damaging Winds in Illinois, December 28, 2025
December 28, 2025 · NWS ILX · 10 events in 7 counties and zones
The airmass continued to destabilize across central Illinois during the afternoon of December 28th as high temperatures reached record values in the upper 60s to around 70 degrees and dewpoints hovered in the lower to middle 60s. Thanks to the high degree of instability and shear, a line of thunderstorms rapidly formed along an advancing cold front near the I-55 corridor by early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The airmass continued to destabilize across central Illinois during the afternoon of December 28th as high temperatures reached record values in the upper 60s to around 70 degrees and dewpoints hovered in the lower to middle 60s. Thanks to the high degree of instability and shear, a line of thunderstorms rapidly formed along an advancing cold front near the I-55 corridor by early afternoon. The storms then pushed eastward, producing 3 tornadoes and scattered damaging winds eastward to the Indiana border. The most significant tornado was rated EF-2 and caused considerable property damage just south of Decatur in Macon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 28, 1:17 PM CST, 1 hour 42 minutes earlier. Its key messages:
- There is a level 2 of 5 (slight) risk for severe weather east of a Gibson City to Pana line, and level 1 of 5 (marginal) risk further west. Main risks will be scattered damaging winds over 60 mph and possibly a tornado. Timing will be 2 pm near the IL River to 7pm along the IL/IN State line.
- Expect an abrupt return to winter behind a cold front this evening, with wind chills dropping below 0 by early Monday morning. This rapid plunge in temperatures may result in a flash freeze (icy conditions) on untreated sidewalks and roadways.
- Strong winds will blow from the west-northwest tonight. Expect frequent gusts to 45+ mph, with a 20-30% chance for a sporadic gust or two to 55 mph (highest chances north of I-70). This will result in difficult driving conditions for high profile vehicles, and may cause a few localized power outages due to downed tree branches.
Area forecast discussion, Dec 28, 1:17 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
117 PM CST Sun Dec 28 2025
.KEY MESSAGES...
- There is a level 2 of 5 (slight) risk for severe weather east of
a Gibson City to Pana line, and level 1 of 5 (marginal) risk
further west. Main risks will be scattered damaging winds over
60 mph and possibly a tornado. Timing will be 2 pm near the IL
River to 7pm along the IL/IN State line.
- Expect an abrupt return to winter behind a cold front this
evening, with wind chills dropping below 0 by early Monday
morning. This rapid plunge in temperatures may result in a
flash freeze (icy conditions) on untreated sidewalks and
roadways.
- Strong winds will blow from the west-northwest tonight. Expect
frequent gusts to 45+ mph, with a 20-30% chance for a sporadic
gust or two to 55 mph (highest chances north of I-70). This
will result in difficult driving conditions for high profile
vehicles, and may cause a few localized power outages due to
downed tree branches.
&&
.DISCUSSION...
Issued at 113 PM CST Sun Dec 28 2025
***** STRONG STORMS THIS AFTERNOON *****
CAMs remain in agreement that a hslc line of storms will form along
a cold front early this afternoon between roughly the IL River and I-
55. As these storms move into a strongly sheared and increasingly
unstable airmass to the east (sfc dewpoints are already in the low-
mid 60s), they are forecast to intensify, posing a risk for mainly
scattered damaging wind gusts of 60+ mph. However, with low LCLs,
1000-2000 J/kg of SBCAPE, and 50-65 kt 0-6km bulk shear, both the
HRRR and RRFS advertise sig tor parameter values climbing to 2 to 4
east of a roughly Taylorville to Bloomington line. 0-3km CAPE over
150 J/kg and and 30-40 kt shear would favor a QLCS tornado risk with
any bowing segments that maximize the line-normal component of this
shear, but the HRRR, ARW, and each REFS member suggest there may be
some hybrid/supercell characteristics as well. Needless to say, the
SPC level 2 of 5 (slight) risk for severe weather and 5% tornado
risk seem justified by what we're seeing; we anticipate needing a
line of severe thunderstorm warnings with one/more embedded tornado
warnings this afternoon. Timing would be roughly 1-2pm near/west of
I-55 to 7pm along the IL/IN state line. In addition, storm motion
will be fast at 50-65 mph, so be sure to have multiple ways to
receive warnings and a plan for quickly taking shelter if necessary.
***** TURNING WINDY AND SHARPLY COLDER *****
Behind the cold front, the rapid pressure rises will result in an
abrupt uptick in (non-thunderstorm) winds out of the west-northwest.
This effect will be most pronounced in areas near and east of
roughly I-55, since the front will be strengthening as it moves
through. Simultaneously, the sfc low will rapidly deepen (~20 mb in
15 hours) in the left exit region of the curved 125-140 kt 500mb jet
streak, where differential positive vorticity advection will be
maximized (from both shear and curvature). This will result in a
sharp pressure gradient across the area. Unsurprisingly, forecast
soundings from various CAMs suggest mean PBL winds reach 35 to 40 kt
late this evening, with winds at the top of the mixed layer around
45 kt; the NAMNest even suggests a few hours where the max wind at
the top of the PBL reaches 50+ kt across our north. Consequently, we
suspect winds will be sustained at 30-35+ mph with frequent gusts to
45+ overnight area-wide. In our north, sustained winds may approach
40 mph for a couple hours with a gust or two to 55+ mph tonight.
The HREF suggests less than a 10% chance of these 55 mph gusts,
but we lean more towards the REFS which advertises those
probabilities at 20-40% given the strong cold advection (and
subsident) regime with rapid pressure rises. The Wind Advisory
remains in effect from 3pm this afternoon through 3pm tomorrow
area-wide.
In addition to the wind this evening, a brief burst of snow with
moisture wrapping around the low could give our area a quick dusting
to an inch of accumulation. This seems most likely between 6pm and
midnight north of roughly I-72 (I-74 east of Champaign). Additional
snow showers may (20-40% chance) continue along the I-74 corridor
into tomorrow morning, with lighter activity (we called it
"flurries" in the forecast) further south. With the rapid drop in
temperatures this evening, possibly resulting in a flash freeze
(though this will depend on how much evaporates due to the strong
winds), and the proceeding snow, we may wind up with some slick
spots on untreated roadways and sidewalks. Temperatures (wind
chills) will drop 25-30+ (35-45) degF in an hour behind the cold
front this evening, followed by a more gradual drop overnight with
lows in the teens (and wind chills between 0 and minus 10) by
sunrise Monday morning. Wind chills are unlikely (20-30% chance) to
rise out of the single digits on Monday.
Tuesday into Wednesday, global models and their respective ensembles
are in general agreement that ridging in the Plains will attempt to
nudge its way into the Midwest, but uncertainty increases in the
forecast Thursday (New Year's Day) and beyond as another push of
arctic air across the Great Lakes attempts to spill southward into
our neck of the woods. It also appears a clipper system will impact
some portion of the Midwest/Lower Great Lakes Regions Wednesday
night into Thursday, but probabilities for measurable snowfall are
highest to our north - only running 15-30% (highest along the I-74
corridor) in our area.
Bumgardner
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1134 AM CST Sun Dec 28 2025
Low pressure was located over northwest IL at midday, and will
deepen as it tracks into the Great Lakes through tonight. This
will drive a strong cold front across the terminals this
afternoon. A broken line of storms is expected, with damaging wind
gusts and brief LIFR conditions if a terminal is impacted.
Otherwise MVFR ceilings will be common through tonight. An area of
-SN well behind the cold front should impact much of central IL
tonight and included a period of MVFR visibility for this. Winds
will be strong and gusty through the period, southwest ahead of
the front, then veering west behind the frontal passage. Gusts to
40 kt can be expected at times late this afternoon into Monday
morning.
25
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 PM CST Monday for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Dec 28, 2:12 PM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
212 PM CST Sun Dec 28 2025
ILZ027>031-036-037-040-041-047>050-292015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
212 PM CST Sun Dec 28 2025
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Tonight.
West-northwest winds will gust 45-50 mph behind a strong cold front
tonight. Falling temperatures behind the front will drop wind chills
to the single digits below zero late tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Wind chills will be in the single digits below zero Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
ILZ038-042>046-051>057-061>063-066>068-071>073-292015-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
212 PM CST Sun Dec 28 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.
.DAY ONE...Tonight.
A strong cold front will move through the area late this afternoon
and bring a round of scattered thunderstorms. Some of these storms
could be strong to severe with damaging winds and isolated tornadoes
as the main severe weather threat.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Behind the front, northwest winds will gust to 40-50 mph, along with
temperatures becoming much colder. This will lead to wind chills
falling into the single digits below zero early Monday morning for
areas north of I-70.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
25
In the hours before
Local storm report, Dec 28, 2:17 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
217 PM CST Sun Dec 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Non-Tstm Wnd Gst 3 NNE Ashland 39.92N 89.99W
12/28/2025 M49 MPH Menard IL Mesonet
Mesonet station EW7786 Tallula.
&&Local storm report, Dec 28, 2:32 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
232 PM CST Sun Dec 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Rain 1 S Goodfield 40.61N 89.28W
12/28/2025 M1.62 Inch Tazewell IL Mesonet
Mesonet station DW8284 Goodfield.
0215 PM Rain Pekin 40.57N 89.63W
12/28/2025 M1.52 Inch Tazewell IL Mesonet
Mesonet station FW0283 Pekin.
0215 PM Rain 1 NNE Eureka 40.73N 89.27W
12/28/2025 M1.47 Inch Woodford IL Mesonet
Mesonet station CW1740 Eureka.
0224 PM Rain 1 NNW Morton 40.63N 89.48W
12/28/2025 M1.44 Inch Tazewell IL Mesonet
Mesonet station MRTNV 1 NNW Morton.
0211 PM Rain Washington 40.70N 89.42W
12/28/2025 M1.43 Inch Tazewell IL Mesonet
Mesonet station EW8799 Washington.
0217 PM Rain 1 NNW Galesburg 40.96N 90.37W
12/28/2025 M1.28 Inch Knox IL Mesonet
Mesonet station DW8259 Galesburg.
0215 PM Rain 1 NW Washington 40.71N 89.42W
12/28/2025 M1.25 Inch Tazewell IL Mesonet
Mesonet station FW7110 Washington.
0218 PM Rain 4 NE East Peoria 40.70N 89.52W
12/28/2025 M1.12 Inch Tazewell IL Mesonet
Mesonet station GW3458 East Peoria.
0205 PM Rain Littleton 40.23N 90.62W
12/28/2025 M1.05 Inch Schuyler IL Mesonet
Rainfall so far today with 0.68 inch rain
Sunday morning and 0.37 inch early Sunday
afternoon.
0211 PM Rain 3 ENE East Peoria 40.69N 89.53W
12/28/2025 M1.00 Inch Tazewell IL Mesonet
Mesonet station EW6160 East Peoria.
&&Local storm report, Dec 28, 2:38 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
238 PM CST Sun Dec 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM Non-Tstm Wnd Gst Capital Airport 39.85N 89.68W
12/28/2025 M47 MPH Sangamon IL ASOS
ASOS station KSPI Spfld Capital AP.
&&Local storm report, Dec 28, 2:39 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
239 PM CST Sun Dec 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM Non-Tstm Wnd Gst 1 NW Lincoln 40.16N 89.37W
12/28/2025 M51 MPH Logan IL Public
&&Local storm report, Dec 28, 2:40 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
240 PM CST Sun Dec 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Rain 1 S Morton 40.60N 89.47W
12/28/2025 M1.71 Inch Tazewell IL Public
&&Local storm report, Dec 28, 2:46 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
246 PM CST Sun Dec 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Non-Tstm Wnd Gst 3 WNW Towanda 40.58N 88.95W
12/28/2025 M45 MPH McLean IL Mesonet
Mesonet station FW2710 Towanda.
&&Tornado, Christian
- When
- December 28, 2:59 PM CST to 3:00 PM CST
- Where
- Christian County, 3.18 mi SE of Osbernville to 3.2 mi SE of Osbernville
- Rating
- EF2
- Path length
- 0.11 mi
- Path width
- 250 yd
- Continued into
- Macon, Il (ILX)
- Reported by
- NWS Storm Survey
- Coordinates
- 39.714, -89.142
A storm spotter captured video of a tornado touching down in a field in far northeastern Christian County about 1 mile west-northwest of Blue Mound at 2:59 PM CST. The tornado quickly crossed into western Macon County at 3:00 PM CST with minimal damage noted in Christian County.
Tornado, Macon
- When
- December 28, 3:00 PM CST to 3:30 PM CST
- Where
- Macon County, 1.51 mi NW of Blue Mound to 3.26 mi ENE of Casner
- Rating
- EF2
- Path length
- 22.21 mi
- Path width
- 250 yd
- Continued into
- Piatt, Il (ILX)
- Reported by
- NWS Storm Survey
- Coordinates
- 39.715, -89.140
This tornado crossed into far western Macon County from Christian County about 1 mile west-northwest of Blue Mound at 3:00 PM CST. It tracked east-northeastward and remained weak until it crossed US Highway 54 and reached Elwin. Between Elwin and Turpin, several homes sustained roof damage and numerous large trees were snapped. The most significant tornado damage occurred along East Skyline Drive as the roofs of 8 homes were stripped off, a garage was completely destroyed and tossed to the next block, and very large trees were knocked down. As the tornado continued east-northeastward, it caused more roof and tree damage between South Baltimore Avenue and South Mount Zion Road. The tornado then weakened, but continued to snap tree branches and cause shingle damage to a few homes as it passed through the Long Creek area eastward to the Macon/Piatt County line. It then tracked into western Piatt County just north of the intersection of Ocean Trail and NE County Line Road at 3:30 PM CST.
Thunderstorm Wind, Macon
- When
- December 28, 3:17 PM CST to 3:22 PM CST
- Where
- Macon County, 2.12 mi W of Decatur
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.850, -88.990
A few tree branches were blown down.
Thunderstorm Wind, Macon
- When
- December 28, 3:19 PM CST to 3:24 PM CST
- Where
- Macon County, Mt Zion
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.770, -88.880
Numerous trees were damaged.
Thunderstorm Wind, Christian
- When
- December 28, 3:24 PM CST to 3:29 PM CST
- Where
- Christian County, 4 mi SE of Owaneco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.439, -89.147
Tornado, McLean
- When
- December 28, 3:24 PM CST to 3:25 PM CST
- Where
- McLean County, 2.4 mi ESE of Saybrook to 3.1 mi ESE of Saybrook
- Rating
- EF1
- Path length
- 0.86 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.417, -88.478
A tornado touched down about 3 miles east-southeast of Saybrook at 3:24 PM CST. The tornado destroyed a large outbuilding, throwing the debris to the east-northeast. It then quickly dissipated before reaching the Ford County line at 3:25 PM CST.
Tornado, Piatt
- When
- December 28, 3:30 PM CST to 3:33 PM CST
- Where
- Piatt County, 2.09 mi NW of La Place to 1.8 mi NNW of La Place
- Rating
- EF2
- Path length
- 1.04 mi
- Path width
- 250 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.823, -88.746
This tornado crossed into western Piatt County from Macon County just north of the intersection of Ocean Trail and NE County Line Road at 3:30 PM CST. It was captured on video by several spotters as it progressed eastward and dissipated near State Highway 32 about 2 miles north-northwest of La Place at 3:33 PM CST.
Thunderstorm Wind, Douglas
- When
- December 28, 3:55 PM CST to 4:00 PM CST
- Where
- Douglas County, 3 mi NE of Arthur
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.751, -88.430
A portion of a dairy barn was destroyed and the top of a tree was snapped.
Thunderstorm Wind, Vermilion
- When
- December 28, 4:40 PM CST to 4:45 PM CST
- Where
- Vermilion County, 3 mi WNW of Catlin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.087, -87.752
Multiple trees were blown down, two power poles were snapped, and several homes had a few shingles stripped from their roofs.
Tornado, Edgar
- When
- December 28, 4:45 PM CST to 4:46 PM CST
- Where
- Edgar County, 1.74 mi SE of Redmon to 1.88 mi SE of Redmon
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.634, -87.844
Video evidence indicated that a tornado touched down about 1 mile east-southeast of Redmon at 4:45 PM CST. The tornado caused minor damage to an outbuilding before quickly dissipating at 4:46 PM CST.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Michigan, December 28 to 29, 20251 death · 1 injured · 22 events
- Rip Current in Puerto Rico, December 28, 20251 death · 2 injured · 1 event
- Cold in Arizona, December 28, 20251 death · 1 event
- Tornado and Damaging Winds in Indiana, December 28, 20251 injured · $1.5 million · EF1 · 8 events
- Blizzard and Winter Storm in Minnesota, December 28 to 29, 20251 injured · 42 events
- Tornadoes and Flood in Illinois, December 28, 2025EF1 · 14 events
- Tornado and Hail in Illinois, December 28, 2025EF1 · 8 events
- Damaging Winds in Ohio, December 28, 2025$27,000 · 50 kt wind · 11 events
- Ice Storm and Winter Weather in New York, December 28 to 29, 202527 events
- High Wind and Winter Weather in Illinois, December 28 to 29, 202552 kt wind · 24 events
- Winter Weather in Wisconsin, December 28 to 29, 202520 events
- Damaging Winds in Kentucky, December 28, 2025$18,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305605, 1305606, 1305598, 1305601, 1305599, 1305603, 1305607, 1305600, 1305602, 1305604.